Overdose is unfortunately common among persons who use illicit opioids. As a result SAMHSA has outlined a checklist of actions.

 

Futhermore, if you suspect someone has overdosed look for these signs.

  • Unconsciousness or not able to wake the person up
  • Slow or shallow breathing
  • Fingernails/lips turning blue

The steps outlined in this section are recommended to reduce the number of deaths due to opioids.

  • CALL 911, first of all
  • DO check to make sure the person is breathing and has a pulse – if not perform rescue breaths, and CPR until 911 arrives
  • DO administer Naloxone, and utilize a second dose, if no response to the first dose
  • DO stay with the person and keep them warm
  • DON’T slap or forcefully try and stimulate the person
  • DON’T put the person in a cold shower
  • DON’T inject person with any substance -only safe method and appropriate treatment is Naloxone
  • DON’T try and make the person vomit drugs that may be swallowed. Choking or inhaling vomit into lungs can cause a fatal injury

Note: All naloxone products have an expiration date, it is important to check the expiration date and obtain replacement naloxone as needed